Hail, Preston
- When
- July 3, 4:25 PM EST
- Where
- Preston County, 0.69 mi N of Tunnelton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.390, -79.750
An upper level disturbance moving southeast over the upper Ohio Valley produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An upper level disturbance moving southeast over the upper Ohio Valley produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 1:46 PM EST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT TUE JUL 3 2012
.SYNOPSIS...
BROAD UPPER HIGH PRESSURE WILL MAINTAIN VERY WARM AND HUMID WEATHER
ACROSS THE UPPER OHIO VALLEY INTO THE WEEKEND. A SLOW MOVING UPPER
LEVEL LOW PRESSURE TROUGH MAY CAUSE SCATTERED THUNDERSTORMS WITH
GUSTY WINDS AND HAIL INTO EARLY EVENING. THE CHANCE OF THUNDERSTORMS
WILL CONTINUE TONIGHT INTO THE DAYTIME HOURS OF THE FOURTH.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
WILL CONTINUE MENTION OF NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE UPPER OHIO VALLEY INTO EARLY EVENING, WITH POSSIBLE GUSTY WIND
AND HAIL. THIS IDEA BASED ON RECENT RADAR DATA AND SURFACE REPORTS,
COUPLED WITH HRRR SIMULATED RADAR PREDICTIONS.
WILL CONTINUE MENTION OF A CHANCE OF THUNDERSTORMS INTO THE DAYTIME
HOURS OF WEDNESDAY JULY 4TH INDEPENDENCE DAY, BASED ON BLEND OF SREF
AND SPECIFIC WRF-NMM MODEL OUTPUT THAT SHOWS A SECOND
THUNDERSTORM BAND MAY MOVE SOUTHWARD THROUGH THE UPPER OHIO VALLEY
TOWARD MIDNIGHT AND A POSSIBLE THIRD BAND OF SCATTERED THUNDERSTORMS
DAYTIME WEDNESDAY.
MADE MINOR ADJUSTMENTS TO TEMPERATURES BASED ON PREFERRED WARMER NAM
MOS. THIS NECESSITATED THE CONTINUATION OF THE IMPACTS-BASED HEAT
ADVISORY FOR INDEPENDENCE DAY FOR COUNTIES IN EASTERN OHIO AND
NORTHERN WEST VIRGINIA WHERE WIDESPREAD POWER OUTAGES REMAIN. THIS
IS FOR CRITERIA BETWEEN 90 AND 95 DEGREES. THE HEAT INDEX FOR SOME
OHIO COUNTIES CAN PEAK AT 102, WHICH EXCEEDS THE TYPICAL 100-DEGREE
CRITERIA.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
SREF MODEL OUTPUT SHOWS INCREASED RIDGING THURSDAY INTO FRIDAY. THIS
WILL SUPPRESS THUNDERSTORM DEVELOPMENT, BUT ENHANCE DAYTIME HEATING.
FORECASTED SPECIFIC TEMPERATURES HEDGING TOWARD WARMER NAM MOS
THURSDAY, AND WARMER ECMWF MOS FRIDAY, WHICH MEANS MOST LOWER
ELEVATIONS CAN HAVE HIGHS IN THE MID 90S THURSDAY AND POSSIBLY THE
UPPER 90S FRIDAY. LOWS WILL BE IN THE 65 TO 70 RANGE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE IS PROJECTED TO PERSIST OVER THE MS VALLEY AND MAINTAIN
WARM TEMPERATURES OVER THE WEEKEND. FORECAST READINGS ARE CLOSE TO
HPC NUMBERS WITH DAYTIME HIGHS AROUND 10 DEGREES ABOVE NORMAL FOR
SATURDAY AND SUNDAY. MODELS SHOW THE RIDGE FLATTENING AND SHIFTING
WESTWARD EARLY NEXT WEEK WHICH SHOULD SUPPORT A DOWNWARD TEMPERATURE
TREND...WITH READINGS CLOSER TO NORMAL BY TUESDAY.
A WEAK FRONT IS PROGGED TO SAG SOUTHWARD ACROSS ACROSS THE FORECAST
AREA LATE SATURDAY AND SUNDAY...BRINGING THE RISK FOR SHOWERS AND
STORMS. THE BOUNDARY IS PROGGED TO BECOME NEARLY STATIONARY JUST TO
THE SOUTH OF THE FORECAST AREA EARLY NEXT WEEK.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EAST CENTRAL
OHIO AND WESTERN PA THROUGH EARLY EVENING. INCLUDED TEMPO GROUPS
FOR MVFR RESTRICTIONS AT MOST TAF LOCATIONS...BUT ISOLATED IFR
CONDITIONS ARE POSSIBLE THROUGH 23Z. IN ADDITION...AREAS OF MVFR FOG
AND HAZE CAN BE EXPECTED EARLY WEDNESDAY MORNING.
VFR CONDITIONS WILL PREVAIL WEDNESDAY AFTERNOON...WITH A CHANCE OF
BRIEF RESTRICTIONS FROM SCATTERED THUNDERSTORMS.
OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...
GENERALLY VFR CONDITIONS ARE EXPECTED. RESTRICTIONS ARE POSSIBLE IN
SCATTERED STORMS LATE SATURDAY AND SUNDAY AS A FRONT SAGS SOUTHWARD
THROUGH THE REGION.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ039-048-
057>059-068-069.
HEAT ADVISORY FROM 11 AM TO 7 PM EDT WEDNESDAY FOR OHZ039-048-
057>059-068-069.
PA...NONE.
WV...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR WVZ004-012-
021>023.
HEAT ADVISORY FROM 11 AM TO 7 PM EDT WEDNESDAY FOR WVZ004-012-
021>023.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 206 PM EDT TUE JUL 3 2012 MDZ001-OHZ040-041-049-050-PAZ007>009-013>016-020>023-029-031-073>076- WVZ001>003-041-041815- GARRETT-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-TUCKER- 206 PM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL INTO TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039-048-057>059-068-069-WVZ004-012-021>023-041815- TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON- 206 PM EDT TUE JUL 3 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. IN ADDITION...THUNDERSTORMS MAY PRODUCE DAMAGING WIND AND HAIL INTO TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM TSTM WND DMG 2 NE DOVER 40.54N 81.45W
07/03/2012 TUSCARAWAS OH LAW ENFORCEMENT
TREE REPORTED DOWN ON POWER LINE
&&
EVENT NUMBER PBZ1200612
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM TSTM WND DMG NEW PHILADELPHIA 40.49N 81.44W
07/03/2012 TUSCARAWAS OH LAW ENFORCEMENT
TREE REPORTED DOWN ON POWER LINE
&&
EVENT NUMBER PBZ1200613
JDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT TUE JUL 3 2012
PAZ016-022-023-031915-
ARMSTRONG PA-INDIANA PA-JEFFERSON PA-
221 PM EDT TUE JUL 3 2012
...STRONG THUNDERSTORMS WILL AFFECT EASTERN ARMSTRONG...NORTHERN
INDIANA AND SOUTHERN JEFFERSON COUNTIES...
AT 218 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF DORA TO 2 MILES SOUTH OF RURAL VALLEY...MOVING EAST AT 25
MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS.
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER
UNDER TREES.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
SUMMERVILLE... RURAL VALLEY... MUFF...
ELDERTON... DAYTON... DORA...
SMICKSBURG... PLUMVILLE... PUNXSUTAWNEY...
MARION CENTER... CLYMER... GLEN CAMPBELL...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4070 7881 4061 7885 4070 7948 4103 7925
4105 7921 4109 7921 4113 7918 4108 7880
4081 7880 4072 7879
FRIESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT TUE JUL 3 2012
PAZ014-020>023-029-073-031930-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-INDIANA PA-
WASHINGTON PA-WESTMORELAND PA-
233 PM EDT TUE JUL 3 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHENY...EXTREME SOUTHEASTERN
BUTLER...NORTHERN WASHINGTON...NORTHWESTERN WESTMORELAND...SOUTHERN
BEAVER...SOUTHWESTERN ARMSTRONG AND SOUTHWESTERN INDIANA COUNTIES...
AT 227 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTHEAST OF LEECHBURG TO 2 MILES SOUTHWEST OF ALLISON PARK TO
TOMLINSON RUN STATE PARK...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
SEWICKLEY... RUSSELLTON... PERRYSVILLE...
NATRONA HEIGHTS... LEECHBURG... HARSHAVILLE...
FREEPORT... CROOKED CREEK LAKE PARK...
ALLISON PARK... NEW KENSINGTON... ETNA...
MOON... PITTSBURGH...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-279 BETWEEN MILE MARKERS 1 AND 12.
I-579 BETWEEN MILE MARKERS 0 AND 1.
ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 47 AND 53.
I-376 BETWEEN MILE MARKERS 46 AND 84.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 54 AND 57.
TOLL 66 BETWEEN MILE MARKERS 0 AND 13.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 49.
I-76 BETWEEN MILE MARKERS 39 AND 77.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4039 7909 4037 7910 4037 7912 4039 7912
4041 7920 4027 7936 4021 7956 4024 8027
4043 8052 4059 8052 4058 8005 4075 7952
4038 7905
FRIESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG STEUBENVILLE 40.37N 80.65W
07/03/2012 JEFFERSON OH TRAINED SPOTTER
TREES DOWN ON ROUTE 7
&&
EVENT NUMBER PBZ1200614
XXSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT TUE JUL 3 2012
PAZ021-029-031-073>076-032100-
ALLEGHENY PA-FAYETTE PA-FAYETTE RIDGES PA-GREENE PA-WASHINGTON PA-
WESTMORELAND PA-WESTMORELAND RIDGES PA-
359 PM EDT TUE JUL 3 2012
...STRONG THUNDERSTORMS WILL AFFECT FAYETTE...NORTHEASTERN GREENE...
SOUTH CENTRAL ALLEGHENY...SOUTHERN WASHINGTON AND SOUTHERN
WESTMORELAND COUNTIES...
AT 355 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTH OF LAUREL MOUNTAIN STATE PARK TO 2 MILES WEST OF ENTERPRISE...
MOVING SOUTH AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WEST NEWTON... NEW STANTON... MONONGAHELA...
MCMURRAY... LIGONIER... ENTERPRISE...
ELIZABETH BORO... CANONSBURG... WASHINGTON...
DONORA... LAUREL MOUNTAIN STATE PARK...
MONESSEN...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 7 AND 53.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 9 AND 57.
TOLL 66 BETWEEN MILE MARKERS 0 AND 4.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 6 AND 46.
I-76 BETWEEN MILE MARKERS 70 AND 100.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4015 7916 4011 7918 4010 7919 4011 7920
4007 7926 3990 7940 3986 7941 3982 7936
3980 7936 3979 8031 4028 8042 4029 7907
4026 7906
FRIESThe Pittsburgh radar (KPBZ), 133 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393440.